Study Finds 1 in 5 NFL Players in ‘80s Used Steroids
Worse, players who used performance-enhancing drugs now suffer from damaged health – including joint injuries and arthritis – and are at much greater risk of depression.
Dr. Kevin Guskiewicz, a professor of exercise and sports medicine at the university and the center’s chairman, told CNSNews.com that his associates administered a confidential general health questionnaire to 2,800 retired NFL players.
“The majority of it was from players that played during the ‘70s and ‘80s. We had very few that played in the ‘40s and ‘50s that reported steroid use,” Guskeiwicz told CNSNews.com.
Guskiewicz said 9 percent of all ex-players admitted using steroids when they played -- with steroid use the highest among athletes who played in the 1980s, when 1 in 5 players said they tried the drugs.
Use declined in the 1990s and beyond to about 13 percent of players, the study found.
More than 16 percent of offensive linemen admitting steroid use, as did 15 percent of defensive lineman – positions that require greater size and strength, Guskiewicz noted.
“That’s about what we would have expected,” Guskiewicz said. “About 1 in 10 for that era, is what we find reported anecdotally. Offensive and defensive linemen, were, for the most part, the positions of greatest steroid use.”
The report, which is published in the March issue of the American Journal of Physical Medicine & Rehabilitation, found that steroids damaged players’ health both during their playing years and after retirement -- causing significantly higher rates of knee, foot, and ankle joint and cartilage injuries.
“Our findings speak to the ‘snowball effect’ or compounded medical problems that appear to accompany steroid use,” he added, which also includes obesity, cardiovascular disease and depression.
In fact, the study found a strong link between steroid usage and high rates of depression (21 percent vs. 10.3 percent in non-users), attention deficit disorder (6.5 percent vs. 2.8 percent) and increased alcohol consumption.